Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 137, NWS Tallahassee, FL

May 21, 2012Dale County, Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 21, 2012, 2:29 PM CDT for Dale County, Henry County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2012, 2:29 PM CDT (19:29 UTC)
Expired
May 21, 2012, 3:00 PM CDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Henry County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2759 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS52 KTAE 211929
SVRTAE
ALC045-067-212000-
/O.NEW.KTAE.SV.W.0137.120521T1929Z-120521T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DALE COUNTY IN SOUTHEAST ALABAMA...
  SOUTHWESTERN HENRY COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 300 PM CDT

* AT 225 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES
  NORTHWEST OF HEADLAND...OR NEAR WARD BRIDGE...AND MOVING SOUTHEAST
  AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ECHO...SNOW HILL...BROWNS CROSSROADS...GOLDBERG FIELD...KIRKLAND
  CROSSROADS...NEWVILLE...BLACKWOOD...SYLVAN GROVE AND HEADLAND
  MUNICIPAL A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3133 8522 3132 8553 3156 8560 3159 8547
TIME...MOT...LOC 1929Z 332DEG 21KT 3150 8549

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:27 PM CDT, 2 minutes earlier.

Area forecast discussion, May 21, 2:27 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 PM EDT Mon May 21 2012

.NEAR TERM [Tonight]...
Despite a large dry airmass residing over our region isolated storms
have started to develop over SE Alabama.  These storms capable of
producing gusty winds and small hail are ahead of a frontal boundary
and will continue to affect southeast AL, northern FL and southwest
GA into this afternoon and evening. The storms should end by 06Z
overnight with northwesterly flow and temps falling to the mid-60s.

&&

.SHORT TERM [Tuesday through Wednesday Night]...
If ongoing conditions in SE Alabama are any indication of the type
of convection the current environment can support, we will certainly
have the potential for some severe weather tomorrow. The overall
setup will be similar to today: deep mixing to around 7000 ft, and a
sub-cloud inverted-V signature on forecast soundings. The main
difference will be about 1-2C of cooling in the mid-levels with the
approach of a digging shortwave, and increased flow to around 50kt
above 400mb. This may provide a slight increase in both mid-level
lapse rates and deep layer wind shear. The deep mixing is supportive
of primarily a damaging wind threat, and with 0-6km shear remaining
around 20-25 knots we should see a relatively short life cycle in
individual thunderstorm cells. Damaging winds will occur in the
collapsing cells with a fairly high downburst threat. However, we
probably won't see updrafts sustained long enough to have an
appreciable large hail threat (cannot rule out a few 1" diameter
reports, though). SREF calibrated 12-hr severe probabilities from
the SPC website are anywhere from 15% to as high as 40% over parts
of our forecast area tomorrow. These values, combined with the
previously mentioned analysis, provide enough confidence to include
severe wording in the grids for Tuesday afternoon. Storms should
diminish in the evening, and we have a dry forecast after 06z Wed.

850mb temperatures actually rise about 1-2C as we move into
Wednesday, so we aren't expecting much cooling as the surface front
stalls over the area and loses its character. Therefore, highs
should hit the lower 90s with mostly sunny skies.

.LONG TERM [Wednesday Night through next Monday]...
This extended period begins with a familiar pattern of closing off
an upper low over the mid- Atlantic states with troughing
extending down across the local region. The upper low and trough
will lift to the northeast on Friday followed by strong ridging
that will become centered over the Ohio valley but occupy the
eastern CONUS through the remainder of the period. At the
surface...a weak pattern will be in place with light winds across
the region through Friday. Then alight easterly flow becomes
established as high pressure ridges down from the northeast.
Overall, pattern will favor above normal temperatures with
afternoon highs into the lower to mid 90s along with generally dry
conditions for the latter part of the week. The easterly flow will
bring increasing low level moisture and possibly isolated
showers/thunderstorms to the area so went with 20% PoPs for Sunday
and Monday.

&&

.AVIATION [through 18z Tuesday]...
VFR conditions will prevail throughout much of the TAF cycle.
Scattered convection developing across East Central Alabama will
likely affect the DHN terminal after 21z when MVFR conditions in
TSRA will be possible. Expect convection to largely diminish after
sunset. Aside from a brief MVFR vsby restriction at VLD before
sunrise, no other impacts are anticipated this TAF cycle.

&&

.MARINE...
West to southwest flow around 10 knots will prevail over the NE Gulf
of Mexico over the next few days, with seas around 1-2 feet. No
cautionary or advisory level conditions are expected until at least
late on Saturday or early on Sunday.

&&

.FIRE WEATHER...
With the dry air fairly well entrenched across much of the
interior the Florida Big Bend and Panhandle this afternoon, the
present Red Flag Warning over Washington, Inland Bay, Leon, and
Inland Wakulla Counties (where the ERC is also greater than 35) is
well on track towards verification (4 hour minimum durations). We
are expecting slightly more humid conditions on Tuesday, which
should keep minimum Relative Humidities just above 35 percent
across North Florida, but this will have to be monitored very
closely, as the combination of ERCs and Dispersions would
otherwise be favorable for Red Flag Conditions. On Wednesday, did
go ahead with a new Fire Weather Watch for the Interior Florida
Big Bend and Panhandle zones, for the possibility of Relative
Humidities less than 35 percent combined with Dispersions greater
than 75 and ERCs greater than 20.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   64  90  65  91  65 /  20  40  20  10   0
Panama City   71  86  70  86  71 /  20  20  10  10   0
Dothan        65  89  63  91  65 /  30  40  10  10   0
Albany        65  89  63  91  64 /  30  50  20  10   0
Valdosta      64  92  63  89  64 /  20  40  30  10   0
Cross City    64  90  63  90  64 /  10  10  10  10   0
Apalachicola  67  85  70  85  71 /  20  20  10  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Calhoun-Gadsden-Holmes-Inland Jefferson-Inland
     Walton-Jackson-Lafayette-Leon-Liberty-Madison-Washington.

     Red Flag Warning until 7 PM EDT /6 PM CDT/ this evening for
     Inland Bay-Inland Wakulla-Leon-Washington.

GM...None.

&&

Near Term...Godsey/Schaer
Short Term...Lamers
Long Term...Barry
Aviation...Gosdey
Marine...Lamers
Fire Weather...Gould
Hazardous weather outlook, May 21, 2:00 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT MON MAY 21 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-220845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
300 PM EDT MON MAY 21 2012 /200 PM CDT MON MAY 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNON AND THIS
EVENING...MAINLY OVER SOUTHEAST ALABAMA AND FAR SOUTHWEST GEORGIA. A
FEW OF THE STORMS COULD BE STRONG TO SEVERE AND PRODUCE GUSTY WINDS.
THE STORMS SHOULD DIMINISH WITHIN A FEW HOURS OF SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS WILL OCCUR TUESDAY AFTERNOON AND EVENING.
MANY OF THE STORMS WILL BE LIKELY TO PRODUCE SOME GUSTY WINDS. SOME
OF THE STORMS MAY BE SEVERE AND PRODUCE DAMAGING WIND GUSTS OF UP TO
70 MPH...ALONG WITH HAIL TO AROUND 1 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER WOULD BE APPRECIATED TODAY. SOME
FORMAL SPOTTER ACTIVATION MAY BE NECESSARY ON TUESDAY AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:15 PM CDTSevere Thunderstorm WarningTAEDale, Henry, Houston12 min
May 21, 1:19 PM CDTSevere Thunderstorm WarningTAEDale, Henry26 min
May 21, 1:51 PM CDTSevere Thunderstorm WarningTAEHenry24 min
May 21, 1:58 PM CDTSevere Thunderstorm WarningTAEDale, Henry32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.